Pennsylvania, 2017Tornado and Damaging Wind in Pennsylvania, July 11, 2017
July 11, 2017 · NWS PBZ · 2 events in 2 counties and zones
Shortwave and embedded MCV became the focus for showers and thunderstorms, especially along an area of weak convergence/boundary over western Pennsylvania, northern West Virginia, and southeastern Ohio on the 11th. A few storms became severe, with an EF-0 tornado confirmed near Rimersburg in Clarion County, PA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortwave and embedded MCV became the focus for showers and thunderstorms, especially along an area of weak convergence/boundary over western Pennsylvania, northern West Virginia, and southeastern Ohio on the 11th. A few storms became severe, with an EF-0 tornado confirmed near Rimersburg in Clarion County, PA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 11, 2:34 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 11, 2:34 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
334 PM EDT Tue Jul 11 2017
.SYNOPSIS...
Showers and thunderstorms will continue to plague the region as
a series of upper disturbance interact with a meandering frontal
boundary.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A quick update was issued to adjust PoPs and other hourly
trends. Showers and thunderstorms will continue to blossom this
evening as a shortwave (with embedded MCV) emerge from the
midwest. That system is pumping abundant moisture into a weak
frontal/convergence zone stretching southeastward across Ohio
and northern West Virginia.
The main problem of the evening will be locally heavy rainfall
as that boundary is shunted across areas from around New
Philadelphia to near, and north of Morgantown. Rainfall is
expected to be enhanced via warm rain processes as warm, moist
advection continues into the mid levels.
Given those warm mid levels, expect convection to ease with the
heating and eastward progress of the supporting disturbance.
Wednesday will feature enhanced warmth and continued humidity with
warm advection under flat ridging. No change was needed to the
temperature forecast about 5 degrees above the averages or the
scattered convection prognosis focused near the northward
lifting frontal boundary.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A dry Wednesday evening is forecast in the warm sector although
low pressure tracking across the Great Lakes along a nearly
stationary boundary may fire a few showers and storms mainly
north of Pittsburgh by Thursday morning.
Precipitation is forecast to spread across the entire region
Thursday with encroachment of the front. Weak flow/deep layer
shear are expected to inhibit the severe threat with that
system. Frontal passage is not likely to be decisive and
convection chances will linger until a more significant
disturbance drives it through on Friday.
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Surface high pressure looks to finally build over the area for
the weekend after the projected frontal passage Friday. Another
shortwave and front look possible for Sunday, but timing
remains uncertain. For now, dry weather is expected Monday with
a transition to an upper ridging pattern, which could hold into
the middle of next week.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Abundant moisture and convection will plague area ports this
evening, while residual stratus and fog are possible at sites
that receive rainfall and along the northward lifting frontal
boundary in the morning. Rainfall is expected to be focused
along that boundary, which is forecast to drift acrss the HLG
and MGW areas this evening.
.OUTLOOK...
Periodic restrictions are expected in convection through out the
week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
15
Hazardous weather outlook, Jul 11, 2:51 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
351 PM EDT Tue Jul 11 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-122000-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
351 PM EDT Tue Jul 11 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Locally heavy rainfall is possible through this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-013>016-022-023-122000-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
351 PM EDT Tue Jul 11 2017
This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 11, 2:07 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO 1 NNE FOMBELL 40.83N 80.19W
07/10/2017 BEAVER PA NWS STORM SURVEY
A SURVEY DETERMINED THAT A WEAK EF0 TORNADO BEGAN NEAR
BOWERS ROAD AND CONTINUED INTO LANCASTER TOWNSHIP IN
BUTLER COUNTY... ENDING AT 401 PM. DAMAGE TO TREES
CONSISTED OF SNAPPING OF TRUNKS AND LARGE BRANCHES... AS
WELL AS OCCASIONAL UPROOTS. THE TORNADO WAS RATED EF0
WITH MAXIMUM WIND SPEED OF 70 MPH.
&&
EVENT NUMBER PBZ1701783
KRAMARLocal storm report, Jul 11, 2:27 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 2 SSW WHITESTOWN 40.85N 80.06W
07/10/2017 BUTLER PA NWS STORM SURVEY
TREES AND LIMBS DOWN ALONG RABBIT ROAD. DAMAGE WAS
INCONCLUSIVE AS TO ITS GENESIS PROCESS... SO HAS BEEN
CLASSIFIED AS WIND DAMAGE.
&&
EVENT NUMBER PBZ1701784
KRAMARSpecial weather statement, Jul 11, 2:40 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
340 PM EDT TUE JUL 11 2017
OHZ039-040-112030-
Tuscarawas-Carroll-
340 PM EDT TUE JUL 11 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN CARROLL AND NORTHERN TUSCARAWAS
COUNTIES...
At 340 PM EDT, a strong thunderstorm was located near Winesburg, or 9
miles northwest of Dover, moving northeast at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Dover... Strasburg...
Sugarcreek... Malvern...
Bolivar... Mineral City...
Parral... Zoar...
Atwood Lake...
This includes Interstate 77 in Ohio between mile markers 82 and 94.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4063 8167 4065 8147 4067 8146 4066 8144
4065 8144 4065 8124 4072 8124 4073 8108
4062 8101 4046 8167
TIME...MOT...LOC 1940Z 245DEG 28KT 4059 8164
07Special weather statement, Jul 11, 2:42 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
342 PM EDT TUE JUL 11 2017
OHZ059-069-PAZ029-031-WVZ004-012-509-112030-
Monroe-Belmont-Greene-Washington-Marshall-Monongalia-Wetzel-
342 PM EDT TUE JUL 11 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT THE AREA...
At 341 PM EDT, a strong thunderstorm was located near Fairview, or 9
miles south of Moundsville, moving east at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
New Martinsville... Powhatan Point...
Hundred... Clarington...
Aleppo... Cameron...
New Freeport... Grove Oak...
Proctor... Woodlands...
Littleton... Rocklick...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3964 8103 3981 8102 4001 8038 3967 8027
TIME...MOT...LOC 1941Z 250DEG 28KT 3978 8073
07
Special weather statement, Jul 11, 3:31 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
431 PM EDT TUE JUL 11 2017
PAZ031-WVZ004-012-021-509-112115-
Greene-Marshall-Marion-Monongalia-Wetzel-
431 PM EDT TUE JUL 11 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT THE AREA...
At 431 PM EDT, a strong thunderstorm was located 7 miles west of
Hundred, or 14 miles east of New Martinsville, moving east at 25 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Waynesburg... Cameron...
Hundred... Rogersville...
Aleppo... Blacksville...
New Freeport... Spraggs...
Wileyville... Knob Fork...
Pentress... Littleton...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3961 8067 3980 8071 3990 8015 3963 8010
TIME...MOT...LOC 2031Z 261DEG 21KT 3971 8059
07
Special weather statement, Jul 11, 3:48 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
448 PM EDT TUE JUL 11 2017
OHZ050-PAZ020-021-029-WVZ001-002-112130-
Jefferson-Beaver-Washington-Allegheny-Brooke-Hancock-
448 PM EDT TUE JUL 11 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT THE AREA...
At 447 PM EDT, a strong thunderstorm was located over Weirton, moving
east at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Pittsburgh... Ross Township...
McCandless Township... Moon Township...
Weirton... Steubenville...
Franklin Park... Aliquippa...
North Side Pittsburgh... Robinson Township...
Economy... Bellevue...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 31 and 46.
Parkway North near mile marker 1, and between mile markers 6 and
13.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4067 8015 4067 8012 4045 8000 4031 8059
4049 8069 4069 8015
TIME...MOT...LOC 2047Z 248DEG 27KT 4043 8054
07Thunderstorm Wind, Allegheny
- When
- July 11, 4:16 PM EST
- Where
- Allegheny County, Imperial
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 40.450, -80.250
NWS Employee reported 2 large trees and several large branches down.
Tornado, Clarion
- When
- July 11, 5:45 PM EST to 5:48 PM EST
- Where
- Clarion County, 2.4 mi W of Huey to 1.56 mi WSW of Huey
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 250 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.077, -79.566
The National Weather Service survey team confirmed a tornado near Rimersburg in Toby Township in Clarion County in Western Pennsylvania on July 11, 2017. A damage path a found extending from Zanot Road east-southeastward to the intersection of Cherry Run Road and Rimer Road to Fink Road in Toby Township, roughly 4 miles northwest of Rimersburg. Observed damage was exclusively to trees, with many examples of broken large limbs, trunk snaps, and uproots of both healthy and unhealthy trees. The most significant damage occurred during the early part of the track along Zanot Road to its intersection with Cherry Run Road. It was here that the greatest concentration of tree damage was found, with several healthy trees snapped and uprooted. A convergent damage path was noted, as opposed to a uniform or spreading direction, which suggested tornadic activity. Further down the track, tree damage was less significant and limited to smaller trees. While tree damage was significant, especially in the first portion of the track, the overall lack of damage to structures plus the antecedent wet soils allows the wind speed to be capped at 75 MPH. Thus, the tornado has been rated an EF0 on the Enhanced Fujita Scale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 11, 2017$4.8 million · EF2 · 35 events
- Tornadoes and Hail in North Dakota, July 11, 2017$1.8 million · EF2 · 34 events
- Flash Flooding and Flooding in Wisconsin, July 11 to 24, 2017$38 million · 2 in hail · 12 events
- Flash Flooding and Flooding in Illinois, July 11 to 31, 2017$17 million · 1 in hail · 16 events
- Lightning Strike in North Carolina, July 11, 20171 death · 1 injured · 1 event
- Rip Current in North Carolina, July 11, 20171 death · 1 event
- Damaging Winds in Illinois, July 11, 2017$727,000 · 61 kt wind · 13 events
- Flash Flood and Flood in Iowa, July 11 to 12, 2017$366,000 · 1.75 in hail · 10 events
- Damaging Winds in Nebraska, July 11 to 12, 2017$325,000 · 56 kt wind · 2 events
- Flash Flooding and Flooding in Indiana, July 11, 2017$113,000 · 56 kt wind · 19 events
- Flash Flooding and Hail in Ohio, July 11, 2017$86,000 · 60 kt wind · 19 events
- Tornado and Flash Flooding in Iowa, July 11 to 12, 2017$1,000 · EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716417, 716418.